Iodinated contrast media adverse reactions, popularly referred to as contrast allergies, are an uncommon group of symptoms, with different degrees of severity, that may occur after the intravenous administration of these drugs.
Anaphylactic type reactions to iodinated contrast agents are rare, accounting for 0.6% of cases with only 0.04% considered aggressive
Since their discovery in the early years of radiology, the iodinated contrast media have evolved and become progressively safer. This article will review the adverse reactions based on the use of non-ionic low-osmolar contrast agents, which are the current state-of-the-art option in radiology. It is well established that these agents are safer than the older high-osmolar or ionic contrast media.
An increased risk for an adverse contrast reaction can be identified and assessed by the application of institutional forms and pre-exam interviews.
- it is not a contra-indication, although these patients have 6 to 10 times more risk of developing severe contrast reactions 1. Remember that the risk of severe reactions is small (0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast)
- previous history of multiple allergies
- it is not a contra-indication. A more detailed history should be obtained. Keep in mind that shellfish allergy and skin irritation/"allergy" to topic iodine antiseptic is not associated with an increased risk of contrast media adverse reactions
- history of a previous reaction to iodinated contrast media
- details of the previous reaction should be obtained and alternatives (e.g. non-contrasted study, ultrasound, MRI) may be considered
- studies have shown patients with high anxiety have a somewhat elevated risk of 'non-vagal' adverse reactions 3
Acute contrast reaction
Corresponds to reactions within 60 minutes after the intravenous administration of the contrast media, which do not involve antibodies, and are not dose-dependent. They are referred to as idiosyncratic or "pseudoallergic" reactions, and are divided into:
mild: self-limiting manifestations that usually resolve without any specific treatment, e.g. nausea, vomiting, flushing, pruritus, mild urticaria, and headache. They occur in ~3% of patients receiving a non-ionic and low-osmolality iodinated contrast
- treatment: supportive measures are enough
moderate: symptoms that are more prominent and demand medical attention with specific treatment, e.g. marked urticaria, severe vomiting, bronchospasm, facial oedema, laryngeal oedema, and vasovagal attacks
- urticaria: the use of antihistamines or intramuscular adrenaline is advised in some situations
- bronchospasm: oxygen should be offered by mask (6-10 litres/min), beta-2-agonists (e.g. terbutaline, salbutamol) metered dose inhaler (2-3 deep inhalations), and intramuscular adrenaline should be considered if decreased blood pressure
- severe: reactions that usually represent a progression of the moderate symptoms and are life-threatening, e.g. respiratory arrest, cardiac arrest, pulmonary oedema, convulsions, and hypovolaemic shock. They are estimated to occur in 0.04% to 0.0004% of the patients receiving a non-ionic and low-osmolality iodinated contrast. The risk of death is rare, estimate 1:170,000
Delayed contrast reaction
Those reactions happening between one hour to one week after the contrast administration. They are commonly non-severe skin manifestations such as a maculopapular rash. Angioedema, erythema, and urticaria are also reported less frequently.
- 1. Royal College of Radiologists. RANZCR Guidelines for Iodinated Contrast Administration. Published in 2009. Available on: http://www.ranzcr.edu.au/component/docman/?task=doc_download&gid=573
- 2. Wang CL, Cohan RH, Ellis JH, Caoili EM, Wang G, Francis IR. Frequency, outcome, and appropriateness of treatment of nonionic iodinated contrast media reactions. AJR. American journal of roentgenology. 191 (2): 409-15. doi:10.2214/AJR.07.3421 - Pubmed
- 3. ACR Manual on Contrast Media. ACR Manual on Contrast Media. ACR Committee on Drugs and Contrast Media, 2017. [Link].